Winter Storm, Dodge
- When
- March 8, 7:00 PM CST to 11:00 PM CST
- Where
- Dodge forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.023, -92.862 (the zone’s center; the record gives no point)
Freezing rain produced a glaze of ice, causing hazardous driving conditions. The freezing rain was also accompanied by thunder and lightning at times.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Freezing rain produced a glaze of ice, causing hazardous driving conditions. The freezing rain was also accompanied by thunder and lightning at times.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Mar 8, 3:15 PM CST, 3 hours 45 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
315 PM CST FRI MAR 8 2002
MAIN CONCERNS WILL BE ICING POTENTIAL TONIGHT AND WIND/SNOW
SATURDAY.
SURFACE FRONT STATIONARY TO OUR SOUTH KMSN-KMCI LINE WITH 0.75 INCH
PRECIPITABLE WATER IN PLACE IN WARM SECTOR. MOIST SOUTHERLY
FLOW 20-25KTS IN THIS SECTOR TOO. PRESSURE FALLS OF 5MB/3HR ARE
OCCURRING IN KS AS LOW IS NOW EJECTING FROM SERN CO. LIGHT ECHOES
BEGINNING TO SHOW UP IN IA NOW...THIS TREND WILL CONTINUE.
SURFACE TEMPERATURES HAVE ONLY GONE UP 1F MOST AREAS THAT ARE NEAR
32F. WARM AIR ALOFT IS IN PLACE >3C OVER THE ENTIRE AREA SO THE
PRECIPITATION TYPE IS FZRA FOR SFC TEMPS 32F OR LESS RIGHT NOW. RA
OTHERWISE.
12Z ETA/AVN ONLY DIFFERENT IN THE DETAILS REALLY. NOT REAL
IMPRESSED WITH THE SFC PRESSURE HANDLING IN THE MODELS. THIS
STORM WILL LIKELY BE STRONGER THAN ALL THE SOLUTIONS. LOST BALLOONS
OUT WEST GAVE A BAD MODEL INITIALIZATION ON THE UPPER JET. WILL TAKE
A SLOW TIMING WITH THIS DEVELOPING STORM.
TONIGHT AS LOW EJECTS...SOUTHERLY LOW-LEVEL FLOW WILL AGAIN INITIATE
ELEVATED CONVECTION NORTH OF THE FRONT AND WIDESPREAD
PRECIPITATION. THE INSTABILITY ALOFT IS MINUS 2-3C LIFTED INDEX WITH
COPIOUS MOISTURE AND CONVERGENT LOW-LEVEL JET. 290K MOISTURE FLUX
CONVERGENCE IS GOOD THIS EVENING TOO. THE SYNOPTIC FORCING IS QUITE
STRONG AS WELL WITH QG CONVERGENCE IN ALL THE LAYERS. TEMPERATURE
STRUCTURE CONTINUES FZRA WHERE SFC TEMPERATURES REMAIN BELOW 32F.
EXPECT THE SOUTHERLY FLOW TO WARM WI SURFACE TEMPERATURES OVERNIGHT
WHICH MEANS THE CLARK-TAYLOR AREA COULD SEE SOME RAIN IN THE MIDDLE
OF THE NIGHT. I WONT ADDRESS THIS SPECIFICALLY IN THE ZONES. THIS
WILL BE AFTER A PERIOD OF FREEZING RAIN HOWEVER. SERN MN THROUGH
BLACK RIVER FALLS WILL HAVE BEST CHANCE OF SEEING A GOOD PORTION OF
THE 1.00 QPF FROM THE MODELS COME DOWN AS FZRA. THIS MEANS 0.25 TO
0.75 ICE ACCUMULATIONS ARE NOT OUTRAGEOUS. SOUTH OF CHARLES CITY TO
WI RAPIDS LINE WILL SEE ALL RAIN. SLEET AND SMALL HAIL FROM THE
THUNDERSTORMS IS ALSO POSSIBLE AREAWIDE.
THE COLD AIR WILL MOVE EAST AND CHANGE EVERYTHING TO SNOW LATE
TONIGHT WEST OF THE MISSISSIPPI RIVER. THE DEFORMATION BAND OF THE
STORM WILL BE QUITE CLOSE TO KRST AREA AND NORTH CENTRAL WI TO GIVE
HIGHEST ACCUMULATION THERE IN THE 2-4 INCH RANGE. LESS ELSEWHERE AS
THE STORM SHIFTS EAST AND DAYTIME TEMPERATURE FALL. THEN...
SUBSIDENCE...GOOD BOUNDARY LAYER LAPSE RATES...STRONG SURFACE
PRESSURE GRADIENTS YIELD A WINDY AFTERNOON WITH GUSTS TO 50 MPH. WILL
WRAP WIND ADVISORY IN THE NW PART OF FORECAST AREA INTO WINTER STORM
WARNING WITH SOME BLOWING POSSIBLE THERE. FELT WITH SNOW AND ICING
AND PREEXISTING WIND ADVISORY THAT WINTER STORM WARNING WAS MORE
APPROPRIATE THAN ICE STORM WARNING. WILL KEEP CURRENT WIND ADVISORY
SOUTH OF WARNING AREA FOR SATURDAY.
WEATHER CALMS DOWN SATURDAY NIGHT WITH TEMPERATURES GETTING QUITE
COOL...0 TO 10F. ANOTHER WEATHER SYSTEM IN SUNDAY NIGHT AND MONDAY
IS OVERPLAYED BY AVN SO HAVE GONE WITH DRIER ETA FORECAST AND DRY
SWRLY FLOW WARMING. THEN...ROLLER COASTER CONTINUES NEXT WEEK.
MAV/MEX GUIDANCE STILL SEEMS TOO WARM FOR 850MB TEMPERATURES -2 TO
4C. SNOW/RAIN CHANCES ALMOST EVERY DAY.
.LSE...WIND ADVISORY...SATURDAY SOUTH OF KCCY-KLSE-KISW LINE.
MNZ096-IAZ009>011-018-019-IAZ029-030-WIZ041>044-WIZ053>
055-061.
WINTER STORM WARNING THROUGH SATURDAY N OF KCCY-KLSE-KISW
LINE.
IAZ008-MNZ079-086>088-094-095-WIZ017-029-032>034
BAUMGARDTIAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-090600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 333 PM CST FRI MAR 8 2002 HAZARD - FREEZING RAIN...SLEET...SNOW...A FEW THUNDERSTORMS...AND STRONG WINDS. TIMING - TONIGHT THROUGH SATURDAY. LOCATION - SOUTHEAST MINNESOTA...NORTHEAST IOWA AND SOUTHWEST INTO CENTRAL WISCONSIN. DISCUSSION - ANOTHER STRONG LATE WINTER STORM SYSTEM IN SOUTHEAST COLORADO WAS TAKING AIM AT THE REGION LATE THIS AFTERNOON. A STATIONARY FRONT EXTENDED FROM SOUTHEAST WISCONSIN TO SOUTH CENTRAL KANSAS. THE LOW WILL TRACK EAST THIS EVENING...THEN MOVE NORTHEAST ALONG THE FRONT LATER TONIGHT AND SATURDAY. WARM AND VERY MOIST AIR WILL ONCE AGAIN BE PULLED NORTH AHEAD OF THE LOW. COOLER AIR NEAR THE SURFACE WILL REMAIN OVER MUCH OF THE AREA NORTH OF THE STATIONARY FRONT. THE WARM...MOIST AIR BEING LIFTED OVER THE FRONT AHEAD OF THE LOW WILL ONCE AGAIN RESULT IN A WINTRY MIX OF PRECIPITATION...AND THE THREAT FOR MORE THUNDERSTORMS. FREEZING RAIN IS EXPECTED NORTHWEST OF A LINE FROM CHARLES CITY TO WINONA TO BLACK RIVER FALLS TONIGHT...ESPECIALLY OVER THE HIGHER TERRAIN AREAS. A WINTER STORM WARNING HAS BEEN ISSUED FOR THESE AREAS TONIGHT AND SATURDAY. SOUTHEAST OF THAT LINE...MAINLY RAIN IS EXPECTED...ALONG WITH A FEW THUNDERSTORMS. AS THE STORM TRACKS ACROSS THE AREA LATER TONIGHT AND SATURDAY...A TIGHT PRESSURE GRADIENT AND COLDER AIR WILL SPREAD ACROSS THE AREA. THE MIXED PRECIPITATION WILL CHANGE OVER TO ALL SNOW BEFORE ENDING ON SATURDAY. AS THE LOW PASSES...WINDS WILL BECOME VERY STRONG ACROSS THE AREA ON SATURDAY. WINDS OF 25 TO 35 MPH ARE EXPECTED...WITH GUSTS UP AROUND 50 MPH POSSIBLE. A WIND ADVISORY HAS BEEN ISSUED FOR THE ENTIRE AREA FOR SATURDAY. SPOTTER INFORMATION - SPOTTER ACTIVATION IS NOT ANTICIPATED...AS ANY THUNDERSTORMS THAT DO DEVELOP ARE EXPECTED TO BE BELOW SEVERE LIMITS. HOWEVER...REPORTS OF ICING TONIGHT...AND STRONG WINDS ON SATURDAY WOULD BE APPRECIATED IF OBSERVED. FURTHER DETAILS ON THE WINTER STORM WARNING FOR TONIGHT THROUGH SATURDAY...AND THE WIND ADVISORY FOR SATURDAY CAN BE FOUND IN WEATHER STATEMENTS ISSUED BY THE LA CROSSE NATIONAL WEATHER SERVICE OFFICE. RRS
The national radar mosaic for the moment the first event began.
2 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2002Every state in 2002This day in weather historyWarnings in Minnesota, March 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5280608, 5280609.